People starting treatment with methadone have died and suffered life-threatening side effects, health officials said Monday in warning of the dangers of overdosing on the painkiller.
Overdoses of the increasingly popular narcotic can cause slow or shallow breathing and dangerous changes in heartbeat that patients might not feel, the Food and Drug Administration said.
Those side effects, including reports of deaths, have been seen in patients starting methadone treatment for severe pain or who switched to the drug after using other strong narcotic pain relievers, the FDA said in a public health advisory.
The FDA warned that methadone provides pain relief for only four to eight hours, but can linger in the body for eight to 59 hours. That can lead patients to take more of the drug before it has been eliminated by the body, causing the drug to build up in the body to toxic levels, the FDA said.
Doctors should prescribe methadone carefully and closely monitor patients on the drug, the FDA said. Doctors also should thoroughly instruct patients how to take the painkiller, warning them not to take more than prescribed without first checking with the doctor, the agency added.
Methadone use is rising, especially for the treatment of pain, with more than 2-million prescription dispensed in 2003, according to the FDA. In 2003, methadone was listed as a cause of 2,452 unintentional poisoning deaths in the U.S., up from 623 in 1999, according to the National Center for Health Statistics.